Alert archive / Montana / Frost Advisories in 2015
Frost Advisory 1, NWS Missoula, MT
NWS Missoula, MT issued this frost advisory at Aug 21, 2015, 11:05 AM MDT for 6 counties in Montana. It took effect at Aug 23, 2015, 2:00 AM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2015, 11:05 AM MDT (17:05 UTC)
- In effect from
- Aug 23, 2015, 2:00 AM MDT
- Expired
- Aug 23, 2015, 8:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2249 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
824 WWUS75 KMSO 211705 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1105 AM MDT FRI AUG 21 2015 MTZ003-221715- /O.NEW.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/ /O.CON.KMSO.LW.Y.0009.150821T2000Z-150822T0600Z/ FLATHEAD/MISSION VALLEYS- 1105 AM MDT FRI AUG 21 2015 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY. A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT. * WIND IMPACTS/TIMING: GUSTY WINDS WILL EXIST OVER FLATHEAD LAKE EARLY THIS AFTERNOON THROUGH LATE THIS EVENING. HAZARDOUS LARGE WAVES WILL IMPACT SMALL WATERCRAFT DURING THIS TIME. ALSO FAST MOVING SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING... CAPABLE OF ERRATIC WINDS AND LIGHTNING. * FROST IMPACT/TIMING: TEMPERATURES SATURDAY NIGHT AND EARLY SUNDAY ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S MANY AREAS AWAY FROM LAKES. EVEN WHEN THE FORECAST IS 35 DEGREES...THAT TEMPERATURE DOES NOT APPLY TO RIGHT NEXT TO THE GROUND WHERE A LOWER READING NEAR 32 OFTEN ALSO OCCURS. AS SUCH, IF YOU SEE A FORECAST MINIMUM TEMPERATURES IN THE LOWER TO MID 30S, EXPECT FROST AS WELL. IF YOU HAVE VERY SENSITIVE PLANTS TO TEMPERATURES NEAR 32 DEGREE TEMPERATURES AND DO NOT WANT ANY DAMAGE TO GROWTH, YOU MAY WANT TO COVER OR MOVE INSIDE. * WINDS: SOUTHWEST TO WEST WINDS AT 15 TO 25 MPH GUSTING TO 35 MPH AT TIMES... SHIFTING TO NORTHERLY AT 15 TO 25 MPH GUSTING TO 30 MPH IN THE MID EVENING. * WAVE HEIGHTS: 2 TO 4 FEET. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE SIGNIFICANTLY LESS ON UPWIND SHORES. A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$ MTZ001-005-221715- /O.NEW.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/ KOOTENAI/CABINET REGION-MISSOULA/BITTERROOT VALLEYS- 1105 AM MDT FRI AUG 21 2015 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY. * FROST IMPACT/TIMING: TEMPERATURES SATURDAY NIGHT AND EARLY SUNDAY ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S IN SOME LOWER VALLEY AREAS AWAY FROM LAKES. EVEN WHEN THE FORECAST IS 35 DEGREES...THAT TEMPERATURE VALUE DOES NOT APPLY TO RIGHT NEXT TO THE GROUND WHERE A LOWER READING NEAR 32 OFTEN ALSO OCCURS. AS SUCH, WHERE EVER YOU ARE SEE FORECAST MINIMUM TEMPERATURES IN THE LOWER TO MID 30S, EXPECT FROST AS WELL. IF YOU HAVE VERY SENSITIVE PLANTS TO NEAR 32 DEGREE TEMPERATURES AND DO NOT WANT ANY DAMAGE TO GROWTH, YOU MAY WANT TO COVER OR MOVE INSIDE. * TEMPERATURES: 33 TO 36 IN THE LOWER VALLEY AREAS OR TYPICAL COLD SPOTS. * LOCATIONS IMPACTED INCLUDE...LIBBY...TROY...MISSOULA WEST LOWER VALLEY AREA...BITTERROOT VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$
2 follow-up statements
388 WWUS75 KMSO 220551 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1151 PM MDT FRI AUG 21 2015 MTZ003-231400- /O.EXP.KMSO.LW.Y.0009.000000T0000Z-150822T0600Z/ /O.CON.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/ FLATHEAD/MISSION VALLEYS- 1151 PM MDT FRI AUG 21 2015 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY. * FROST IMPACT/TIMING: TEMPERATURES SATURDAY NIGHT AND EARLY SUNDAY ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S MANY AREAS AWAY FROM LAKES. EVEN WHEN THE FORECAST IS 35 DEGREES... THAT TEMPERATURE DOES NOT APPLY TO RIGHT NEXT TO THE GROUND WHERE A LOWER READING NEAR 32 OFTEN ALSO OCCURS. AS SUCH... IF YOU SEE A FORECAST MINIMUM TEMPERATURES IN THE LOWER TO MID 30S... EXPECT FROST AS WELL. IF YOU HAVE VERY SENSITIVE PLANTS TO TEMPERATURES NEAR 32 DEGREE TEMPERATURES AND DO NOT WANT ANY DAMAGE TO GROWTH... YOU MAY WANT TO COVER OR MOVE INSIDE. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$ MTZ001-005-231400- /O.CON.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/ KOOTENAI/CABINET REGION-MISSOULA/BITTERROOT VALLEYS- 1151 PM MDT FRI AUG 21 2015 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY. * FROST IMPACT/TIMING: TEMPERATURES SATURDAY NIGHT AND EARLY SUNDAY ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S IN SOME LOWER VALLEY AREAS AWAY FROM LAKES. EVEN WHEN THE FORECAST IS 35 DEGREES...THAT TEMPERATURE VALUE DOES NOT APPLY TO RIGHT NEXT TO THE GROUND WHERE A LOWER READING NEAR 32 OFTEN ALSO OCCURS. AS SUCH... WHERE EVER YOU ARE SEE FORECAST MINIMUM TEMPERATURES IN THE LOWER TO MID 30S... EXPECT FROST AS WELL. IF YOU HAVE VERY SENSITIVE PLANTS TO NEAR 32 DEGREE TEMPERATURES AND DO NOT WANT ANY DAMAGE TO GROWTH... YOU MAY WANT TO COVER OR MOVE INSIDE. * TEMPERATURES: 33 TO 36 IN THE LOWER VALLEY AREAS OR TYPICAL COLD SPOTS. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...BITTERROOT VALLEY...MISSOULA PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$
123 WWUS75 KMSO 222006 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 206 PM MDT SAT AUG 22 2015 MTZ001-003-005-231400- /O.CON.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/ KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- MISSOULA/BITTERROOT VALLEYS- 206 PM MDT SAT AUG 22 2015 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY. * FROST IMPACT/TIMING: TEMPERATURES TONIGHT AND EARLY SUNDAY ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S IN SOME LOWER VALLEY AREAS AWAY FROM LAKES. EVEN WHEN THE FORECAST IS 35 DEGREES...THAT TEMPERATURE VALUE DOES NOT APPLY TO RIGHT NEXT TO THE GROUND WHERE A LOWER READING NEAR 32 OFTEN ALSO OCCURS. AS SUCH... WHERE EVER YOU ARE SEE FORECAST MINIMUM TEMPERATURES IN THE LOWER TO MID 30S... EXPECT FROST AS WELL. IF YOU HAVE VERY SENSITIVE PLANTS TO NEAR 32 DEGREE TEMPERATURES AND DO NOT WANT ANY DAMAGE TO GROWTH... YOU MAY WANT TO COVER OR MOVE INSIDE. * TEMPERATURES: 33 TO 36 IN THE LOWER VALLEY AREAS OR TYPICAL COLD SPOTS. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON...BITTERROOT VALLEY... MISSOULA PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this frost advisory went out at Aug 21, 3:43 AM MDT, 7 hours 22 minutes earlier.
Area forecast discussion, Aug 21, 3:43 AM MDT, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
343 AM MDT FRI AUG 21 2015
...Critical Fire Weather Conditions Today...
...Light Snow Likely Late Tonight Above 6500ft in Glacier
NP...Great Bear Wilderness & Bob Marshall Wilderness...
.DISCUSSION...A very strong cold front is still on track to pass
across the Northern Rockies this afternoon, producing very strong
and gusty winds which will undoubtedly wreak havoc on many area
wildfires. And while the frontal passage across central Idaho and
SW Montana still appears to be largely void of precipitation, the
same cannot be said for much of NW Montana where widespread
measurable rain is likely. The greatest confidence in where the
heaviest amounts occur falls along the Canadian border and near
the Continental Divide, though the convective nature of these
storms may produce locally heavier totals in other areas of NW
Montana.
Late this evening a second, 'back door' cold front will descend
out of Canada and push across western Montana during the night.
Although this will result in gusty conditions persisting after
sunset, the wind speeds will pale in comparison to those observed
earlier in the day. However this back door front will present a
rather stark directional shift to the north or even northeast.
This front will also steadily lower the snow level with locations
along the Continental Divide above 6500ft seeing perhaps as much
as an inch of snow by Saturday morning.
Saturday still looks like a really nice day across the region
with the cooler atmosphere steadily drying under northerly flow
aloft. This should help keep much of the smoke at bay and the
clear, drying atmosphere on Saturday night still has a chance to
support some frost in NW Montana Sunday morning. However this will
all be very short lived with hot, dry conditions returning later
in the day on Sunday afternoon.
Next week still appears to start off with building high pressure
and a return to above normal temperatures. The one standout change
to the extended forecast is agreement that high pressure will
begin to weaken on Wednesday which may allow temperatures to warm
to some of the highest readings of the week. Southwesterly flow
throughout the week is a good flow pattern to have weak
disturbances and increased moisture into north central Idaho and
western Montana. So, early in the week there will be mainly a
slight chance for showers but better chances are in the forecast
each day from Wednesday through the weekend.
&&
.AVIATION....Wildfires throughout Idaho and western Montana remain
active with widespread decreased visibilities currently occurring
and likely to remain through the day. Winds will increase through
this morning as a cold front approaches the region. Widespread
gusty winds can be expected in all of north central Idaho and
western Montana by this afternoon with sustained winds of around
30 knots and gusts near 40 knots into the evening. The main trough
with this weather system will move through northwest Montana this
evening with lowering clouds, showers, and thunderstorms mainly
north of I-90 and between 22/0000z-22/0600z. Northeasterly winds
will also expand through northwest Montana during the evening with
terrain to become obscured by clouds and precipitation. Snow
levels this evening and tonight will also be low for this time of
the year with snow levels as low as 6000 feet MSL.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from 11 AM this morning to 9 PM MDT this
evening East Lolo...Flathead/Glacier Park...Kootenai...
Salish and Kootenai Reservation...West Lolo.
RED FLAG WARNING from 11 AM this morning to 9 PM MDT this
evening Bitterroot...Deerlodge/West Beaverhead...East
Beaverhead.
ID...RED FLAG WARNING from 10 AM this morning to 8 PM PDT this
evening Clearwater/Nez perce...Palouse/Hells Canyon.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:50 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 14 hr |
Nearby
Frost Advisories in Montana, 2015Every frost advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.